Skip to main content

Infinite Volume Limit for the Stationary Distribution of Abelian Sandpile Models

An Erratum to this article was published on 03 April 2006


We study the stationary distribution of the standard Abelian sandpile model in the box Λn = [-n, n]d ∩ ℤd for d≥ 2. We show that as n→ ∞, the finite volume stationary distributions weakly converge to a translation invariant measure on allowed sandpile configurations in ℤd. This allows us to define infinite volume versions of the avalanche-size distribution and related quantities. The proof is based on a mapping of the sandpile model to the uniform spanning tree due to Majumdar and Dhar, and the existence of the wired uniform spanning forest measure on ℤd. In the case d > 4, we also make use of Wilson’s method.

This is a preview of subscription content, access via your institution.


  1. Bak, P., Tang, C., Wiesenfeld, K.: Self-organized criticality: An explanation of the 1/f noise. Phys. Rev. A 59, 381–384 (1987)

    ADS  MathSciNet  Google Scholar 

  2. Bak, P., Tang, C., Wiesenfeld, K.: Self-organized criticality. Phys. Rev. A 38, 364–374 (1988)

    Article  ADS  MathSciNet  Google Scholar 

  3. Benjamini, I., Lyons, R., Peres, Y., Schramm, O.: Uniform spanning forests. Ann. Probab. 29, 1–65 (2001)

    MATH  MathSciNet  Google Scholar 

  4. Dhar, D., Ramaswamy, R.: Exactly solved model of self-organized critical phenomena. Phys. Rev. Lett. 63, 1659–1662 (1989)

    Article  ADS  MathSciNet  Google Scholar 

  5. Dhar, D.: Self-organized critical state of sandpile automaton models. Phys. Rev. Lett. 64, 1613–1616 (1990)

    ADS  MATH  MathSciNet  Google Scholar 

  6. Dhar, D.: The Abelian sandpile and related models. Phys. A 263, 4–25 (1999)

    Google Scholar 

  7. Dhar, D.: Studying Self-organized criticality with exactly solved models. Preprint (1999)

  8. Dhar, D., Majumdar, S.N.: Abelian sandpile models on the Bethe lattice. J. Phys. A 23, 4333–4350 (1990)

    Article  ADS  MathSciNet  Google Scholar 

  9. Ivashkevich, E.V., Priezzhev, V.B.: Introduction to the sandpile model. Phys. A 254, 97–116 (1998)

    Google Scholar 

  10. Járai, A.A., Redig, F.: Infinite volume limits of high-dimensional sandpile models. In preparation

  11. Jensen, H.J.: Self-organized criticality. Emergent complex behavior in physical and biological systems. Cambridge Lecture Notes in Physics, 10, Cambridge: Cambridge University Press, 2000

  12. Lawler, G.F.: Intersections of random walks. Basel-Boston: Birkhäuser, softcover edition (1996)

  13. Loève, M.: Probability theory I–II. Graduate Texts in Mathematics, 45–46, Berlin-Heidelberg-New York: Springer-Verlag, 4th edition 1977

  14. Maes, C., Redig, F., Saada, E.: The Abelian sandpile model on an infinite tree. Ann. Probab. 30, 2081–2107 (2002)

    MATH  MathSciNet  Google Scholar 

  15. Maes, C., Redig, F., Saada, E.: The infinite volume limit of dissipative abelian sandpiles. Commun. Math. Phys. 244, 395–417 (2004)

    ADS  MATH  MathSciNet  Google Scholar 

  16. Maes, C., Redig, F., Saada, E., Van Moffaert, A.: On the thermodynamic limit for a one-dimensional sandpile process. Markov Process. Related Fields 6, 1–22 (2000)

    MATH  MathSciNet  Google Scholar 

  17. Mahieu, S., Ruelle, P.: Scaling fields in the two-dimensional Abelian sandpile model. Phys. Rev. E 64, 066130 (2001)

    Article  ADS  Google Scholar 

  18. Majumdar, S.N., Dhar, D.: Height correlations in the Abelian sandpile model. J. Phys. A 24, L357–L362 (1991)

    Google Scholar 

  19. Majumdar, S.N., Dhar, D.: Equivalence between the Abelian sandpile model and the q → 0 limit of the Potts model. Physica A 185, 129–145 (1992)

    Article  ADS  Google Scholar 

  20. Meester, R., Redig, F. and Znamenski, D.: The Abelian sandpile; a mathematical introduction. Markov Proccess. Related Fields 7, 509–523 (2002)

    ADS  MathSciNet  Google Scholar 

  21. Pemantle, R.: Choosing a spanning tree for the integer lattice uniformly. Ann. Probab. 19, 1559–1574 (1991)

    MATH  MathSciNet  Google Scholar 

  22. Priezzhev, V.B.: Structure of two-dimensional sandpile. I. Height Probabilities. J. Stat. Phys. 74, 955–979 (1994)

    Google Scholar 

  23. Priezzhev, V.B.: The upper critical dimension of the Abelian sandpile model. J. Stat. Phys. 98, 667–684 (2000)

    Article  MATH  MathSciNet  Google Scholar 

  24. Tebaldi, C., De Menech, M., Stella, A.L.: Multifractal scaling in the Bak-Tang-Wiesenfeld sandpile and edge events. Phys. Rev. Letters 83, 3952–3955 (1999)

    Article  ADS  Google Scholar 

  25. Vespignani, A., Zapperi S.: How Self-organised criticality works: A unified mean-field picture. Phys. Rev. A 57, 6345–6361 (1988)

    MathSciNet  Google Scholar 

  26. Wilson, D.B.: Generating random spanning trees more quickly than the cover time. In: Proceedings of the Twenty-Eighth ACM Symposium on the Theory of Computing, New York: ACM, pp. 296–303 (1996)

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Antal A. Járai.

Additional information

Communicated by M. Aizenman

An erratum to this article is available at

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Athreya, S., Járai, A. Infinite Volume Limit for the Stationary Distribution of Abelian Sandpile Models. Commun. Math. Phys. 249, 197–213 (2004).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Neural Network
  • Complex System
  • Nonlinear Dynamics
  • Span Tree
  • Volume Version